New Mexico, 2014

Flash Flood and Heavy Rain in New Mexico, July 2, 2014

July 2, 2014 · NWS ABQ · 5 events in 3 counties and zones

Widespread slow-moving heavy thunderstorms that moved eastward across the eastern plains very early on the morning of the 2nd produced torrential rainfall from De Baca County eastward into Curry and Roosevelt counties. 5 inches in Clovis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread slow-moving heavy thunderstorms that moved eastward across the eastern plains very early on the morning of the 2nd produced torrential rainfall from De Baca County eastward into Curry and Roosevelt counties. Two to 4 inches of rain were reported across much of this area, including as much as 4.5 inches in Clovis. Many roads around Fort Sumner became impassable due to high water. Clovis experienced dangerous flash flooding with significant street flooding. A car along a section of 14th street was submerged in 8 feet of water. Standing water and impacts to roadways across the region continued throughout the day, well after storms had exited the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 10:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 10:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 PM MDT TUE JUL 1 2014

.AVIATION...
06Z TAF CYCLE
SCT TO NMRS TSRA/SHRA TO CONTINUE THROUGH THE LATE NIGHT HOURS E
OF THE CENTRAL MT CHAIN. SOME OF THIS ACTIVITY...MAINLY IN THE
FORM OF SHOWERS...MAY LINGER INTO EARLY WED MORNING. EASTERLY
UPSLOPE FLOW SHOULD ALSO CAUSE PATCHES OF LOW CLOUDS TO DEVELOP
WITH MVFR AND POSSIBLY IFR CONDITIONS ALONG THE E SLOPES OF THE
CENTRAL MT CHAIN LATE TONIGHT INTO WED MORNING. ANOTHER ROUND OF
SCT TO NMRS SHOWERS AND STORMS EXPECTED WED AFTN/NIGHT...EXCEPT
FOR ISOLD ACTIVITY W OF THE CONTDVD. WET MICROBURSTS SHOULD
PRODUCE ERRATIC WIND GUSTS UP TO 50 MPH E OF THE CONTDVD WITH A
MIXTURE OF WET AND DRY FARTHER W. SMALL HAIL AND FQT LIGHTNING
ALSO LIKELY.

44

&&

.PREV DISCUSSION...244 PM MDT TUE JUL 1 2014...
.SYNOPSIS...
THE FIRST SIGNIFICANT MONSOON MOISTURE SURGE WORKING INTO THE AREA
TODAY WILL SET THE STAGE FOR SEVERAL DAYS OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE FOCUS FOR LOCALLY HEAVY RAINFALL WILL
SHIFT ACROSS EASTERN NEW MEXICO TONIGHT...THEN OVER CENTRAL AND
WESTERN NEW MEXICO WEDNESDAY AND THURSDAY. TEMPERATURES WILL BE MUCH
COOLER WITH THICKER CLOUDS AND MOISTURE OVER THE REGION. A SLIGHT
DOWN TREND IN STORM COVERAGE IS EXPECTED FRIDAY AND SATURDAY BEFORE
ANOTHER SURGE WORKS NORTH INTO THE STATE SUNDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
19Z LAPS DATA AND LATEST RADAR PICTURE SYNCING UP WELL AS THE BULK
OF THE SHOWER/STORM COVERAGE IS DEVELOPING ALONG THE CONT DVD AND
THE SOUTHERN REACHES OF THE NORTHERN MTS. THE MOST SIGNIFICANT
INSTABILITY IS POISED OVER THE PLAINS HOWEVER CLOUDS AND RESULTING
CONVECTIVE INHIBITION ARE SLOWING DEVELOPMENT. THE LATEST HRRR AND
RUC AGREE THE ACTIVITY OVER THE DIVIDE WILL SPREAD EAST TOWARD THE
RIO GRANDE VALLEY LATE THIS AFTERNOON AND EARLY EVENING. A SHARP
DRYLINE OVER WESTERN NM WILL FAVOR DRIER PRECIP ACTIVITY WEST OF
THE DIVIDE WITH WET/DRY ACTIVITY BTWN THE DIVIDE AND THE RIO
GRANDE VALLEY. THE SPC STORM SCALE ENSEMBLE PRODUCT INDICATES A
CONVECTIVE CLUSTER OVER SOCORRO COUNTY EARLY THIS EVENING THAT
DEVELOPS EASTWARD ACROSS THE PLAINS ALONG AN AREA OF MID LEVEL
CONVERGENCE. THE HRRR INDICATES THIS CLUSTER COMING OUT OF SOUTH
CENTRAL COLORADO THEN RIDES SOUTHEAST ALONG THE BOUNDARY. BLENDED
THE 2 SOLUTIONS SO MUCH OF THE EAST IS AT HIGH CHANCE OR LIKELY
FOR TONIGHT.

GAP WINDS WILL INTENSIFY TONIGHT INTO THE RIO GRANDE VALLEY AND
FORCE THE MOISTURE SURGE MUCH FARTHER WEST INTO EASTERN ARIZONA BY
WEDNESDAY MORNING. THE THETA-E AXIS WILL BE CENTERED ALONG THE
DIVIDE WEDNESDAY WITH STEERING FLOW FORCING ACTIVITY EAST TO THE
SOUTHEAST TOWARD THE ABQ/SAF METRO IN THE EVENING. PWAT VALUES
FROM 1 TO 1.5 FROM WEST TO EAST AND LIGHT STEERING FLOW WILL FAVOR
LOCALLY HEAVY RAINFALL SO MAINTAINED THAT WORDING THRU WEDNESDAY
NIGHT. IF TRENDS CONTINUE WE WILL LIKELY SEE THE MOST SIGNIFICANT
RAINFALL AROUND CENTRAL NM INCLUDING ABQ AND SAF IN QUITE SOME TIME.

FRIDAY AND SATURDAY THE MOIST INSTABILITY AXIS WILL BECOME ORIENTED
MORE WEST-EAST OVER NORTHERN NM. NORTH-SOUTH STEERING FLOW WILL
FAVOR ANY ACTIVITY OVER THE NORTHERN HIGH TERRAIN TO SLIDE INTO THE
ABQ/SAF METRO AREA. CURRENT POP GRIDS TREND CHANCES DOWN TO THE
SLIGHT CHANCE AND LOW END CHANCE CATEGORY HOWEVER IT WILL DEPEND
ON HOW MUCH MOISTURE FALLS THROUGH THURSDAY AND WORKS WITH STRONG
RECYCLING PROCESSES. THE GFS INDICATES A SUBSTANTIAL INCREASE IN
MOIST INSTABILITY AGAIN OVER CENTRAL NM SUNDAY THROUGH THE END OF
THE NEXT WEEK. THE UPPER HIGH WILL BE CENTERED OVER THE 4 CORNERS
SO AGAIN STEERING FLOW WOULD BE FAVORABLE FOR THE ABQ/SAF AREAS.

GUYER

&&

.FIRE WEATHER...
COVERAGE OF SHOWERS/THUNDERSTORMS RAMPING UP THIS AFTERNOON
NEAR/EAST OF THE DIVIDE IN WESTERN NEW MEXICO ESPECIALLY FROM THE
UPPER GILA REGION SOUTH WHERE THE AIR MASS QUICKLY DESTABILIZED
ALONG THE LEADING EDGE OF THE DEEPER EASTERLY PUSH. STILL CONCERN
FOR DRIER STORMS HERE WITH LIGHTNING AND MICROBURST POTENTIAL
BETWEEN THE CONTINENTAL DIVIDE AND THE RIO GRANDE VALLEY THOUGH
IMPROVING MOISTURE PROFILES WITH EASTWARD EXTENT.

AIR MASS JUST NOW BEGINNING TO DESTABILIZE FROM THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS...WHERE IMPACTS
OF LAST NIGHTS COLD FRONT HAVE LINGERED LONGER. STILL WATCHING FOR A
REINFORCING SURGE OF MOISTURE ACROSS THE EAST AND EVENTUALLY INTO
PORTIONS OF CENTRAL NEW MEXICO TONIGHT INTO WEDNESDAY AS DEEPER
MOISTURE IS FORCED WESTWARD.  THUS...LOOK FOR REJUVENATED EASTERLY
GAP WINDS LATER THIS EVENING BEFORE GRADIENTS RELAX WED AM.  BY THE
END OF THE WEEK...DRIER DEWPOINTS LOOK TO RETURN TO PORTIONS OF THE
CENTRAL AND WEST WITH A TREND TOWARD MORE DRY OR MIXED WET AND DRY
STORMS FAVORING THE HIGHER TERRAIN BENEATH WEAK STEERING FLOW.

RH RECOVERIES MUCH MUCH IMPROVED WITH GOOD TO EXCELLENT READINGS
EXPECTED IN THE SHORT TERMS BUT WILL START A DOWNWARD TREND BY
TUESDAY. MIN RH VALUES WILL TREND UPWARD WEDNESDAY AS WETTING PRECIP
SHIFTS WESTWARD. STORM MOTIONS WILL BE FROM THE SOUTHEAST WITH
WETTER STORMS IN THE EAST AND CENTRAL...AND DRIER OR MIX OF WET AND
DRY ACROSS THE FAR WEST PRIMARILY FROM THE DIVIDE WESTWARD. EXPECT FAIR TO
POOR VENTILATION WITH BELOW NORMAL HIGHS IN THE EAST AND SPOTTY GOOD
TO EXCELLENT VENTILATION WITH NEAR NORMAL HIGHS IN THE WEST.

THURSDAY WILL START TO SEE DIMINISHING PRECIP IN THE EAST BUT
INCREASING TOWARD THE CENTRAL AND WEST. FAIR TO POOR VENTILATION
FROM THE WEST TO THE CENTRAL RIO GRANDE VALLEY BUT GOOD TO EXCELLENT
IN THE EAST. BY FRIDAY JULY 4TH...HIGH PRESSURE LOOKS TO SETTLE OVER
THE FOUR CORNERS REGION WHICH WILL LOWER RELATIVE HUMIDITIES ACROSS
THE NORTHWEST AND WEST CENTRAL AREAS...WITH POSSIBLE CONVECTION FOR
HIGHER TERRAIN AND ADJACENT AREAS. DAYTIME HIGHS WILL CONTINUE TO BE
NEAR NORMAL AREA WIDE FRIDAY THROUGH MONDAY WITH GOOD OVERNIGHT
RECOVERIES UNTIL TUESDAY. 32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 1, 7:39 AM MST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
839 AM MDT TUE JUL 1 2014

NMZ501>540-021445-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
839 AM MDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD SIGNIFICANT WEATHER IS EXPECTED TODAY. HOWEVER...A
SIGNIFICANT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY WILL
DEVELOP TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO WIDESPREAD SIGNIFICANT WEATHER IS EXPECTED. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY WITH FEWER STORMS ANTICIPATED THURSDAY...FRIDAY...AND
INTO THE WEEKEND. SOME STRONGER SLOW-MOVING STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL IN SOME AREAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR
VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT WEATHER
REPORTS OR PHOTOS TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE
FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Jul 1, 10:50 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1150 PM MDT TUE JUL 1 2014

NMZ537>539-020615-
CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN LINCOLN COUNTY-
1150 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LINCOLN...
EXTREME NORTHERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES THROUGH
1215 AM MDT...

AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF RAMON...OR ABOUT 37 MILES
SOUTHWEST OF FORT SUMNER...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN LINCOLN...EXTREME NORTHERN CHAVES AND SOUTHWESTERN DE
BACA COUNTIES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3397 10474 3410 10497 3428 10481 3419 10458
TIME...MOT...LOC 0550Z 034DEG 3KT 3415 10476

40
Special weather statement, Jul 1, 11:02 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 AM MDT WED JUL 2 2014

NMZ540-020630-
SOUTHWEST CHAVES COUNTY-
1202 AM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY
THROUGH 1230 AM MDT...

AT MIDNIGHT MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF PINON...OR ABOUT 42 MILES
SOUTHEAST OF CLOUDCROFT...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN CHAVES COUNTY.

&&

LAT...LON 3252 10536 3258 10536 3272 10515 3258 10501
      3251 10510 3251 10535
TIME...MOT...LOC 0602Z 048DEG 11KT 3259 10516

44
Special weather statement, Jul 1, 11:24 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1224 AM MDT WED JUL 2 2014

NMZ538>540-020700-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
1224 AM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WESTERN
CHAVES COUNTIES THROUGH 100 AM MDT...

AT 1224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS STRETCHING FROM 18 MILES WEST OF
ROSWELL TO 6 MILES SOUTHEAST OF HONDO...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PICACHO...TINNIE AND SUNSET.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3307 10487 3309 10520 3333 10532 3344 10512
      3338 10497 3333 10471
TIME...MOT...LOC 0623Z 034DEG 14KT 3330 10492
Special weather statement, Jul 1, 11:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 AM MDT WED JUL 2 2014

NMZ515-528-529-020715-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-
1242 AM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHERN SAN
MIGUEL COUNTIES THROUGH 115 AM MDT...

AT 1242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA CUEVA TO 9 MILES
NORTHEAST OF VALMORA...AND MOVING SOUTH SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...VALMORA...WATROUS...
SAPELLO...FORT UNION NATIONAL MONUMENT...GOLONDRINAS...SHOEMAKER AND
MANUELITAS.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 360 AND 382...

&&

LAT...LON 3595 10528 3596 10478 3574 10465 3572 10531
TIME...MOT...LOC 0642Z 349DEG 9KT 3592 10526 3593 10486

44
Special weather statement, Jul 1, 11:59 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1259 AM MDT WED JUL 2 2014

NMZ537-020730-
DE BACA COUNTY-
1259 AM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY THROUGH
130 AM MDT...

AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A COUPLE OF STRONG THUNDERSTORMS STRETCHING FROM 17 MILES SOUTH OF
YESO TO 17 MILES SOUTH OF FORT SUMNER...AND MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
CENTRAL DE BACA COUNTY.

&&

LAT...LON 3430 10461 3430 10418 3413 10421 3413 10462
TIME...MOT...LOC 0659Z 259DEG 4KT 3421 10451 3423 10428

44
Special weather statement, Jul 2, 12:57 AM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 AM MDT WED JUL 2 2014

NMZ529-020830-
NORTHEAST HIGHLANDS-
157 AM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY THROUGH
230 AM MDT...

AT 154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROMEROVILLE...OR ABOUT 6 MILES SOUTH OF LAS
VEGAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TECOLOTE...OJITOS FRIOS AND
LOS MONTOYAS.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 331 AND 345...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3559 10516 3538 10517 3541 10539 3558 10529
      3560 10528
TIME...MOT...LOC 0757Z 010DEG 7KT 3552 10525

The radar

The Cannon AFB radar (KFDX), 46 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Curry

When
July 2, 1:00 AM MST to 8:00 AM MST
Where
Curry County, Clovis
Reported by
Amateur Radio
Coordinates
34.410, -103.200

Two amateur radio operators reported 4.50 inches of rainfall.

Heavy Rain, De Baca

When
July 2, 2:00 AM MST to 6:00 AM MST
Where
De Baca County, 15.1 mi SSW of Ft Sumner
Reported by
NWS Storm Survey
Coordinates
34.263, -104.325

Torrential rainfall observed upstream of Yeso Creek produced a significant rise near Highway 20 south of Fort Sumner. The KFDX storm total rainfall accumulation product indicated 8+ inches over and just upstream of this location, and there was definitely evidence of high water but no major flooding found. The NM DOT reported around 3 inches of water over the road along Yeso Creek east of Highway 20.

Heavy Rain, De Baca

When
July 2, 2:00 AM MST to 6:00 AM MST
Where
De Baca County, Ft Sumner
Reported by
COOP Observer
Coordinates
34.470, -104.240

A trained spotter in Fort Sumner reported 4.50 inches of rainfall overnight. The Fort Sumner COOP observer reported 3.17 inches.

Heavy Rain, Roosevelt

When
July 2, 3:00 AM MST to 8:00 AM MST
Where
Roosevelt County, 6 mi NE of Tolar
Reported by
Trained Spotter
Coordinates
34.511, -103.856

A trained spotter near Tolar reported 4.30 inches of rainfall overnight.

Flash Flood, Curry

When
July 2, 5:30 AM MST to 9:30 AM MST
Where
Curry County, 3.98 mi WNW of Clovis to 2.9 mi WSW of Clovis
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.425, -103.267

The City of Clovis has 3 detention ponds that are located in the upper portions of 3 small north-south oriented watersheds on the north side of the city. During Wednesday's event, the heaviest rain was anchored over and just upstream of the 3 ponds and, as a result, they quickly filled and began to spill. A lifetime resident of Clovis said it was the first time in at least 10 years that all three ponds filled, and it was the first time in recent memory that the Dennis Chavez pond spilled. The police and fire departments received about 120 calls in one hour between 6:45am and 7:45 of stalled vehicles and at least 3 vehicles that were completely submerged. Police responded to 8 water rescues from vehicles. One vehicle along 14th street was submerged in 8 feet of water. Fortunately, no injuries or major damage. The owner of Enchanted Spirits Studios noted that up to 1 inch of water entered the business causing some carpet damage. Fire Station #6 and one house near Dennis Chavez park (pond) were the only structures that had damage from high water and the damage estimate there was $250,000. Flooding was also reported around Green Acres Park. Water receded very slowly through the day well after rainfall had ended.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525493, 525487, 525489, 525491, 516463.